Benadryl (diphenhydramine) was among the 10 most common medications attributed to drug-overdose deaths in 2017. It sits alongside fentanyl, hydrocodone, cocaine, and heroin. Despite this, people continue to use this drug.

Keep reading to learn everything you need to know about Benadryl abuse, including how to spot in, signs of an overdose, and how to get help. 

What Is Diphenhydramine?

Diphenhydramine is an antihistamine and the active ingredient in the over-the-counter (OTC) allergy relief medication Benadryl. Typically diphenhydramine, or Benadryl, is taken for seasonal allergies, motion sickness, or as a sleep aid.

The official dosing guide suggests that people over the age of 12 take one to two 25 mg tablets every four to six hours for symptom relief or as directed by a medical professional. Children between the ages of 6 and 12 should only take one tablet within the same timeframe. It’s not approved for use by anyone younger.

The Issue With Benadryl

The dangers with Benadryl lie in the effects of the medication as well as how easy it is to obtain. When taken in low or regular doses (as directed on the box), it can produce drowsiness or sedation. This is why diphenhydramine is commonly used as a sleep aid.

However, when it is taken in doses much higher than recommended, it can induce intoxicating and somewhat euphoric effects. Some people report having delusions or hallucinations, sometimes both. The dose one would need to take in order to get these types of results is nearly lethal.

The Benadryl Challange

As it is an OTC, it can be purchased by minors in all U.S. states. This, combined with the potential psychoactive effects, made it rise in popularity as a social media challenge. In 2020, a user on TikTok posted a video encouraging viewers to participate in “The Benadryl Challange.”

Encouraging people, especially minors, to overdose on OTC medications like diphenhydramine is extremely dangerous and reportedly caused the death of one 15-year-old user. Other TikTok viewers were hospitalized after partaking in this challenge. This type of content perpetuates abuse and addiction that is already taken hold of children and teens everywhere.

Signs of Benadryl Abuse

The signs of substance abuse of any kind are not always obvious. Here is what to look out for if you suspect someone in your life may be abusing diphenhydramine.

  • Drowsiness or fatigue
  • Restlessness
  • Confusion or difficultly processing information
  • Anxiety
  • Mood swings
  • Depression
  • Nightmares
  • Poor coordination
  • Loss of appetite 

Signs that are more difficult to notice include physical weakness, chest tightness, headache, or gastrointestinal distress. 

Addiction 

Substance abuse is dangerous, but by definition, doesn’t necessarily impact a person’s life. Someone who abuses substances may have an “I can stop anytime I want to” attitude. Even if this is the case, it can quickly turn into an addiction.

A person addicted to a substance like Benryl can’t stop. It would be both harmful to quit the drug “cold turkey” and extremely difficult for them to give it up. 

Short-Term Health Effects

Diphenhydramine addiction comes with many adverse health effects. Here are some short-term consequences:

  • Impaired memory and thinking
  • Confusion
  • Rapid heartbeat
  • Seizures
  • Low blood pressure
  • Blurred vision
  • Coordination impairment
  • Difficulty urinating
  • Liver problems 

Long-term Health Effects

If treatment is not sought or accepted, side effects may worsen. These are some potential long-term consequences of Benadryl addiction:

  • Severe impact of mental faculties and coordination
  • Abnormal heart rhythm
  • Heart palpitations
  • Symptoms of withdrawal (psychosis, tremors, seizure)
  • Double vision
  • Trembling
  • Kidney and liver problems
  • An increased risk of dementia 

Overdose

If you know or are worried someone in your life abuses or is dependant on diphenhydramine, you should know what an overdose looks like. Recognize these signs:

  • Blurred vision
  • Increased heart rate 
  • Ringing in the ears 
  • Seizure
  • Enlarged pupils
  • Serious agitation 
  • Inability to urinate
  • Low blood pressure 
  • Delirium
  • Extreme fatigue
  • Loss of consciousness or suddenly falling asleep
  • Paranoia
  • Jitters
  • Loss of coordination or inability to walk 
  • Nausea 
  • Vomiting

What to Do About Diphenhydramine Addiction or Abuse

A key thing to understand is addiction is not something that can be controlled: it’s not a choice. The reasons why someone may begin using harmful substances, to begin with, are numerous. You don’t need to know how or why someone is addicted in order to get them help.

With the help of a doctor, licensed counselor, or other professional, you can plan an intervention. During an intervention, loved ones will discuss how they’ve been impacted by the struggling person, propose a treatment plan, and explain their options if they decline treatment. 

It’s not meant to be a hostile affair or verbal assault. You can stage an intervention for anyone you think is struggling, regardless of how “minor” or “severe” their addiction seems. 

Abuse of and addiction to diphenhydramine often happens in teens. Young people often use mind-altering substances as a way to deal with stress, grief, depression, anxiety, or as a result of peer or social pressure. Since OTCs like Benadryl are so easily accessed by minors, it may be the first place they turn to.

Here Are Your Treatment Options

Substance abuse disorder is difficult to treat, especially if it is an ongoing one. If someone in your life is struggling with substance abuse or addiction, rehabilitation is critical. Healthy Life Recovery can help people dealing with Benadryl abuse to get to maintain sobriety. We have programs for adults as well as teenagers. 

You can contact us to learn more about our treatment programs and see how we can help you and your loved one. 

Call Now ButtonCall Now